Pennsylvania, 2018Hail and Damaging Winds in Pennsylvania, July 26, 2018
July 26, 2018 · NWS PBZ · 6 events in 1 county or zone
After a day of quiet and dry weather under a shortwave ridge, a cold front progressed from the northwest and brought a line of showers and thunderstorms. The evening (00Z) Pittsburgh sounding had mid level winds 40 to 50 knots, helping to fuel severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a day of quiet and dry weather under a shortwave ridge, a cold front progressed from the northwest and brought a line of showers and thunderstorms. The evening (00Z) Pittsburgh sounding had mid level winds 40 to 50 knots, helping to fuel severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 7:30 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 26, 7:30 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
830 PM EDT Thu Jul 26 2018
.SYNOPSIS...
Showers and storms are likely this evening as a cold front
crosses. The weekend will feature sunshine and temperature in
the low 80s. Humidity and rain will return next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Changes for the mid eve update mainly involved adjustments to
POPs as convection has been slow to invade PBZ airspace.
Nevertheless, showers and storm remain likely for areas north of
PIT. The severe threat for downburst wind gusts continues, but
is waning as boundary layer instability is fading with the sun.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
The cold front will advance ewd on Fri and may focus early-
afternoon convection along the ridges, while low-level
instability in the I-80 corridor supports brief coverage of
showers in the afternoon. Storms along the ridges will shift
ewd quickly into central PA, while the nrn showers will
dissipate amid low-level dry air advection and building high
pressure in the wake of the front.
Surface high pressure is expected to build on the back side of
the broad upper low Fri night through Sat night, with dry and
cooler weather expected.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
High pressure will dominate the weather pattern on Sun, with
seasonable warmth and little expected in the way of rain.
An amplifying wrn-CONUS ridge and an entrenched Bermuda High
will promote troughing in the central CONUS for much of next
week. Ensembles show high consistency in deep swly flow
developing from the Gulf Coast to wrn PA, suggesting deep
moisture return early next week.
As a result, increasing humidity, warmth and potential for heavy
rain will remain in the realms of possibility Mon-Wed as
shortwave troughs advance thru the swly flow pattern.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Showers and storms along the cold front will pass tonight.
Loss of diurnal heating will result in a weakening of storms as
they move southeastward, thus a VCTS mention was only carried
as far south as PIT. Mixing in the boundary layer will be
sufficient overnight to limit fog development, although some
scattered MVFR/IFR cigs may be possible. Additional development
is progged for tomorrow although coverage is too low for any
SHRA inclusion at this time.
A WSW wind shift is anticipated overnight with the boundary
passage. Wind will remain 10kts or less tomorrow.
OUTLOOK...
No widespread IFR weather is forecast.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jul 26, 11:51 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1251 PM EDT Thu Jul 26 2018
MDZ001-OHZ057>059-068-069-PAZ016-021>023-029-031-073>076-WVZ002>004-
012-021-509>514-271700-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Jefferson-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1251 PM EDT Thu Jul 26 2018
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ039>041-048>050-PAZ007>009-013>015-020-WVZ001-271700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Hancock-
1251 PM EDT Thu Jul 26 2018
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
A few severe thunderstorms capable of damaging wind gusts will be
possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Kramar
In the hours before
Special weather statement, Jul 26, 7:02 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
802 PM EDT THU JUL 26 2018
PAZ008-270030-
Venango-
802 PM EDT THU JUL 26 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN VENANGO COUNTY...
At 802 PM EDT, a strong thunderstorm was located near Sugarcreek, or
7 miles northwest of Franklin, moving east at 40 mph.
Wind gusts of 40 to 50 mph are possible with this storm.
Locations impacted include...
Oil City... Sugarcreek...
Hasson Heights... Rouseville...
Cooperstown... Pleasantville...
Utica... Oil Creek State Park...
Campers should consider seeking sturdy shelter until this storm
passes.
LAT...LON 4149 7951 4144 7952 4144 7948 4143 7948
4143 8000 4150 8000 4150 7998 4151 7998
4151 7996 4154 7994 4154 7993 4157 7989
4159 7985 4160 7985 4160 7983 4162 7983
4162 7951
TIME...MOT...LOC 0002Z 278DEG 34KT 4150 7990Thunderstorm Wind, Mercer
- When
- July 26, 8:14 PM EST
- Where
- Mercer County, 1.73 mi SE of Transfer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.310, -80.410
The public reported tree limbs down on a hardwood tree along Birchwood Drive.
Hail, Mercer
- When
- July 26, 8:16 PM EST to 8:17 PM EST
- Where
- Mercer County, 2.08 mi SE of Transfer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.310, -80.400
The general public reported an abundant amount of hail along Rutledge Road. Strong wind accompanied this storm.
Thunderstorm Wind, Mercer
- When
- July 26, 8:16 PM EST
- Where
- Mercer County, 2.49 mi WSW of New Hamburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.310, -80.390
The general public reported large tree limbs down along Crestview Drive; this storm also had 1 inch hail.
Thunderstorm Wind, Mercer
- When
- July 26, 8:30 PM EST
- Where
- Mercer County, 0.86 mi SE of Fredonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.320, -80.260
The public reported trees down along Delaware Road. Hail was also reported in this vicinity.
Thunderstorm Wind, Mercer
- When
- July 26, 8:30 PM EST
- Where
- Mercer County, 0.86 mi SE of Fredonia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.320, -80.260
The public reported trees down along Delaware Road. Hail was also reported in this vicinity.
Hail, Mercer
- When
- July 26, 8:35 PM EST to 8:36 PM EST
- Where
- Mercer County, 1.7 mi ESE of Fairview
- Measured
- 1 in hail
- Crop damage
- $500
- Reported by
- Public
- Coordinates
- 41.320, -80.200
The public reported hail at least the size of quarters. A vegetable garden was destroyed and leaves on trees were shredded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 26, 2018$6.2 million · 1.5 in hail · 2 events
- Flash Flooding and Hail in New Mexico, July 26, 2018$1.1 million · 55 kt wind · 6 events
- Flash Flood and Hail in Kansas, July 26, 2018$163,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Ohio, July 26, 2018$188,000 · 1 in hail · 17 events
- Tornadoes and Flash Flooding in Massachusetts, July 26, 2018$80,000 · EF1 · 8 events
- Lightning Strikes in Florida, July 26, 20181 injured · $75,000 · 3 events
- Flash Flood in Maine, July 26, 2018$25,000 · 1 event
- Damaging Wind in Michigan, July 26, 2018$20,000 · 52 kt wind · 1 event
- Dense Fog in West Virginia, July 26, 201811 events
- Hail and Damaging Winds in Michigan, July 26, 20181 in hail · 11 events
- Hail and Damaging Winds in Colorado, July 26, 20181 in hail · 10 events
- Flash Flooding and Hail in Wyoming, July 26, 20181.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774493, 774481, 774485, 774487, 774488, 774492.